09 May Signs of Adderall Abuse
Adderall is a combination medication used to treat attention-deficit hyperactivity disorder (ADHD), narcolepsy or major depression. It is classified as a central nervous system stimulant. When used as prescribed, this medication can help you to stay focused, feel alert and pay attention.
It’s also a drug that is commonly abused. Because its stimulating qualities can make people feel extremely alert and focused, there is a high demand for it by people who obtain it illegally on the streets, and it is sometimes also abused by people who do have a prescription.
It isn’t always easy to tell when someone is abusing Adderall, because they may simply appear to be very alert, energetic and productive. A person who seeks out stimulants may be a highly motivated and ambitious individual. It’s not uncommon to find college students or young adults with professional jobs abusing Adderall.
Recognizing Adderall Abuse
Adderall can be dangerous or addictive to those who abuse it. Abuse of Adderall can occur when a patient takes a higher dose than is prescribed, usually in an attempt to experience greater alertness and energy. Another form of abuse happens when a person who doesn’t have a prescription obtains it illegally and takes it for non-medical reasons, such as for appetite suppression or to stay awake for long periods of time. Tablets may be crushed for a quicker effect.
If you suspect someone you love may be abusing Adderall, there are certain signs to look for. Early signs of Adderall abuse may not be all that obvious. Your loved one may be extremely cheerful, talking at an extremely fast rate or rambling. He or she may appear to have an unusual amount of energy and doesn’t seem to need much sleep, or may go to the other extreme and be sleeping just about all the time. Loss of appetite is a common side effect, and there may be little interest in meals.
Unusually dilated pupils are a sign that might give you a clue that there is some form of drug abuse going on. You may notice that your loved one is breathing rapidly, has increased blood pressure, an elevated body temperature or dry mouth. There may be mood swings, irritation and extreme agitation as the drug wears off.
If your loved one has a prescription for Adderall, you may notice that it is running out too early or being misplaced just about every month. When that happens, it’s pretty clear that he or she is not using the medication the way it was prescribed. He or she might seek prescriptions from more than one doctor, and you may notice visits to multiple pharmacies.
Signs of Long-Term Adderall Abuse
When a person continues to abuse Adderall over a long period of time, he or she may experience much more serious consequences, and the signs of abuse or addiction may be more noticeable. Abusing drugs can impact just about every area of the person’s life, including his or her job, relationships, health and finances.
Mood swings, paranoia or irritability may be happening frequently. Your loved one may be experiencing headaches, dizziness, blurred vision or nausea. He or she may have aggressive, unpredictable behavior and may even be having hallucinations or seizures. The person might be sleeping for hours on end and barely eating.
There may be social withdrawal and avoidance of people that used to be important to him or her, or you may notice secretive, suspicious behavior. Signs of more serious problems with addiction may also be apparent, such as growing financial problems including the inability to show up for work or frequently running out of money. You may notice your loved one stealing money or possessions form you or others.
Taking too much Adderall can lead to extreme restlessness, agitation or cardiac abnormalities. Your loved one may have uncontrollable tremors or a panic attack. He or she may become confused, disoriented or may lose consciousness. If this happens, it is a medical emergency and you need to call 911.
Overcoming Adderall Abuse or Addiction
If someone you love has been abusing Adderall, it isn’t likely that he or she can simply quit. The longer the abuse has been going on, the more likely that the person has become physically dependent on the substance. Trying to give up using high doses of Adderall may lead to sleeping a lot, inability to concentrate and feelings of depression. If the person has been abusing other substances along with Adderall, he or she may need to go through medically supervised detox.
Discontinuing the use of Adderall when it’s been used regularly over a period of time may require the help of medical professionals. A doctor can determine whether your loved one is physically or psychologically addicted to Adderall and the best approach to treatment.